Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 13, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 6:34 PM MST for Cochise County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 6:34 PM MST (01:34 UTC)
Expired
Jul 13, 2008, 7:30 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 140134
SVRTWC
AZC003-140230-
/O.NEW.KTWC.SV.W.0033.080714T0134Z-080714T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF BISBEE...

* UNTIL 730 PM MST

* AT 627 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11      
  MILES EAST OF BISBEE...OR 10 MILES NORTHWEST OF DOUGLAS...AND      
  MOVING WEST AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THE JUNCTION OF HIGHWAYS 80 AND 90.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH 
WILL LIKELY AFFECT WHITE WATER DRAW. SPOTTERS ALSO REPORTED 1 INCH 
OF RAIN IN 40 MINUTES WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960
TIME...MOT...LOC 0132Z 166DEG 4KT 3141 10970

$$
3 follow-up statements
000 
WWUS55 KTWC 140204
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST SUN JUL 13 2008

AZC003-140230-
/O.CON.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/
COCHISE AZ-
702 PM MST SUN JUL 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 656 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED WEST OF BISBEE-DOUGLAS AIRPORT...AND MOVING INTO THE TOWN OF 
BISBEE. THIS STORMS IS MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JUNCTION OF HIGHWAYS 80 AND 90

LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960
TIME...MOT...LOC 0202Z 166DEG 4KT 3144 10971

$$
000 
WWUS55 KTWC 140206 CCA
SVSTWC

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST SUN JUL 13 2008

AZC003-140230-
/O.COR.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/
COCHISE AZ-
702 PM MST SUN JUL 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 656 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED WEST OF BISBEE-DOUGLAS AIRPORT...AND MOVING INTO THE TOWN OF 
BISBEE. THESE STORMS ARE MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JUNCTION OF HIGHWAYS 80 AND 90

LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960
TIME...MOT...LOC 0202Z 166DEG 4KT 3144 10971

$$
000 
WWUS55 KTWC 140223
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
723 PM MST SUN JUL 13 2008

AZC003-140232-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/
COCHISE AZ-
722 PM MST SUN JUL 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 730 PM MST...

THE SEVERE THUNDERSTORM ACROSS SOUTH CENTRAL COCHISE COUNTY HAS 
FALLEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM HAS 
BEEN ALLOWED TO EXPIRE AT 730 PM MST. 

LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960
TIME...MOT...LOC 0222Z 166DEG 4KT 3146 10972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.
COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER
TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE
STARTING TO SEE ANY SUN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A
FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE
BY MIDNIGHT.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 13, 5:39 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             HEREFORD                31.44N 110.19W
07/13/2008  M0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            HAIL REPORTS RANGING IN SIZE FROM HALF INCH TO QUARTER
            SIZE.

0513 PM     TSTM WND GST     6 SE TUCSON             32.17N 110.87W
07/13/2008  M64 MPH          PIMA               AZ   OTHER FEDERAL

            DAVIS MONTHAN AIR FORCE BASE REPORTED A WIND GUST OF 64
            MPH AT 513 MPH.

0525 PM     TSTM WND DMG     10 E TUCSON             32.24N 110.77W
07/13/2008                   PIMA               AZ   PUBLIC

            THE PUBLIC REPORTED 7 POWER POLES DOWN DUE TO
            THUNDERSTORM WINDS ON ESCALANTE BETWEEN KOLB AND
            PRUDENCE.

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 13, 5:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 2:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 14, 3:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.